Cardiologists Caution On TAVI Thrombus Cases

“Physicians need to know about this because it might prevent them from performing unnecessary reinterventions”

In short

Heartwire ( has reported the findings of a group of cardiologists who have identified three cases of what they believe to be thrombosis on the prosthetic valve in people who have undergone transcatheter aortic-valve implantation (TAVI) in the preceding couple of years.


The significance of the findings of this group of Italian cardiologists lies in the conclusion that identification of symptoms of valve failure might under some circumstances lead to a reintervention to replace the valve. Such a major procedure could be avoided, these laminar type thrombi, forming on the valve leaflets, can be easily treated with warfarin and vitamin K antagonist treatment

So what led the team to this conclusion? Well it seems that the first case they saw was an 83-year-old man presenting seven months after TAVI, in whom the team had planned to perform a valve-in-valve procedure, as it was assumed the problem was due to early degeneration of the implant. However, “on a clinical hunch,” senior author Dr Alec Vahanian (Hôpital Bichat, Paris, France) suggested putting the patient on warfarin. Twenty-five days later, the patient’s mean gradient had fallen and was almost normalised within two months, and he remains asymptomatic on warfarin (along with aspirin and clopidogrel). A further two patients who suffered similarly, 15 months and two years after TAVI, were treated in the same way with good outcomes.

The diagnostic challenge lies in the fact that a laminated thrombus is difficult to see on echo, so for the time being, Latib and colleagues are recommending anticoagulant therapy with a vitamin-K antagonist in these cases as a first course of action with a likelihood that the regime will be maintained.

They do issue the cautionary note that “further research is needed on the optimal antithrombotic strategy after TAVI.”

Also noteworthy is the team’s observations that although the three cases referenced involved Edwards’ Sapien valve, the phenomenon has also been seen with Medtronic’s CoreValve.

Physician comments

“This is a phenomenon we hadn’t known about,” Dr Azeem Latib (EMO-GVM Centro Cuore Columbus, Milan, Italy) told heartwire. Latib and colleagues describe their experiences in a letter published online December 5, 2012 in the Journal of the American College of Cardiology. “These are patients coming back in a few months to a couple of years after a successful TAVI with symptoms, such as dyspnea, and showing gradient increases across the prosthetic valves that are indicative of valve failure, with little direct visualization of any thrombus,” he notes.

“Physicians need to know about this because it might prevent them from performing unnecessary reinterventions,” he stressed.

Note: Dr Latib is a member of the Medtronic advisory board and has consulted for Edwards Lifesciences. Disclosures for the coauthors are listed in the paper. Full heartwire piece here.

Source: Heartwire